Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Topeka, KS

April 18, 2009Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2009, 9:31 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2009, 9:31 PM CDT (02:31 UTC)
Expired
Apr 18, 2009, 10:00 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:55 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 6:55 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SAT APR 18 2009

.UPDATE...

UPDATED FOR THE 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

UPPER LOW OVER SOUTHWEST KS WILL MOVE EAST SOUTHEAST INTO NORTHEAST
OK AND AR BY SUNDAY MORNING. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS THE TAF SIDE AS
ASCENT INCREASES AHEAD OF THE UPPER LOW. THE STRONGER
THUNDERSTORMS AND WIDESPREAD RAIN ACROSS SOUTH CENTRAL AND CENTRAL
KS SHOULD SLIDE EAST-SOUTHEAST AND REMAIN SOUTH OF THE TAF SITES.
A COLD FRONT WILL MOVE THROUGH THE TAF SITES LATE TONIGHT AND
EARLY SUNDAY MORNING...CAUSING WINDS TO SHIFT FROM THE EAST AND
NORTHEAST TO THE NORTH AND NORTHWEST. THE NORTHERLY WINDS WILL
INCREASE TO 15 TO 20 KTS WITH GUSTS OF 25 TO 30 KTS ON SUNDAY.
POST FRONTAL STRATUS WILL DEVELOP BEHIND THE FRONT TOWARDS SUNRISE
AND CONTINUE THROUGH 18Z. THE STRATUS CEILINGS WILL BE MVFR WITH
CEILINGS OF 1500 FT TO 2500 FT...MAY SEE A PERIOD OF IFR...PLACED
IN SOME SCT IFR CEILINGS SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT SAT APR 18 2009/

DISCUSSION...
MAIN FORECAST CONCERN DURING THE NEXT 24 HOURS WILL BE ASSOCIATED
WITH LARGE UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER
FAR WESTERN KANSAS PER WATER VAPOR ANALYSIS AND SHORT TERM MODEL
GUIDANCE. MID LEVEL DRY SLOT ENTERED THE CENTRAL PLAINS THIS MORNING
AND MORNING/EARLY AFTERNOON MIXING HAS ALLOWED FOR A GRADUAL
DECREASE IN LOW LEVEL CLOUD COVER. THIS WILL PROVIDE CONTINUED
DESTABILIZATION AS SFC TEMPERATURES WARM INTO THE MID TO UPPER 60S.
AHEAD OF THE UPPER LOW...THIS REGION WILL HAVE A FAVORABLE
ENVIRONMENT FOR LOW TOPPED CONVECTION. VERY STEEP LOW LEVEL LAPSE
RATES AND COLD MID LEVEL TEMPS (H5 -20C)...MODEST CAPE WITHIN THE
LOWEST 3KM...AND EXISTING MAXIMUM VORTICITY ALLOWING FOR SOME LOW
LEVEL STRETCHING ARE IN PLACE AND WILL CONTRIBUTE TO THE POTENTIAL
FOR SEVERE WEATHER. CURRENTLY...THE HIGHEST PROBABILITY OF SEVERE
WILL BE ACROSS SOUTH CENTRAL KANSAS. THIS ACTIVITY WILL EVENTUALLY
MOVE EASTWARD LATE THIS AFTERNOON INTO THE EVENING HOURS INTO
PORTIONS OF THE CWA. AREAS SOUTH OF INTERSTATE 70 AND WEST OF
HIGHWAY 75 WILL HAVE THE BEST CHANCES OF SEVERE WEATHER...WITH THE
MAIN THREATS BEING HAIL UP TO 1.00 TO 1.50 INCHES IN DIAMETER AND
BRIEF WIND GUSTS UP TO 60 MPH.

INSTABILITY WILL WANE DURING THE OVERNIGHT HOURS WITH LINGERING
CHANCES OF PRECIPITATION AS THE COLD FRONT MOVES THROUGH THE AREA.
THE MAJORITY OF MEASURABLE PRECIPITATION SHOULD END SHORTLY AFTER
SUNRISE SUNDAY ACROSS MOST OF THE REGION...ALTHOUGH LOW CLOUDS WILL
REMAIN IN PLACE THROUGH MUCH OF THE MORNING. WITH THE CLOUD COVER
AND NORTHWEST WINDS...READINGS WILL ONLY REACH THE LOWER 60S DURING
THE AFTERNOON. SKIES WILL BEGIN TO CLEAR BY LATE AFTERNOON.

BLAIR

FOR SUNDAY NIGHT THROUGH FRIDAY...WEATHER IS EXPECTED TO DRY OUT AS
MID AND UPPER LEVEL RIDGE BUILD OVER THE CENTRAL PART OF THE CONUS.
THE FORECAST AREA REMAINS UNDER NORTHWEST FLOW WITH MAINLY NEUTRAL
TEMP ADVECTION THROUGH TUESDAY. THE GFS IS A LITTLE MORE AGGRESSIVE
IN BRINGING COOLER AIR DOWN FROM THE NORTH. HAVE GENERALLY STAYED
CLOSE TO THE PREVIOUS FORECAST WITH COOLER MID AND UPPER 60S ACROSS
THE EAST AND AROUND 70 OVER WESTERN PORTIONS OF THE FORECAST AREA
FOR MONDAY AND TUESDAY. GENERAL SUBSIDENCE SHOULD PREVENT ANY
PRECIP...BUT OCCASIONAL MID LEVEL CLOUDS SHOULD MOVE OVER EASTERN KS
WITHIN THE NORTHWEST FLOW SO TWEAKED THE CLOUD COVER UP A BIT. THE
RIDGE AXIS PASSES OVERHEAD FOR WEDNESDAY AND THURSDAY WITH WAA
INCREASING. THIS SHOULD ALLOW HIGHS TO WARM INTO THE MID AND UPPER
70S THROUGH FRIDAY. THE GFS AND ECMWF INDICATE TO POTENTIAL FOR A
WEAK VORT MAX TO UNDERCUT THE UPPER LEVEL RIDGE AND DRIFT ACROSS THE
REGION WEDNESDAY NIGHT. CONFIDENCE IN THIS FEATURE IS LOW SINCE
MODELS HAVE JUST BEGUN TO SHOW IT. NEVERTHELESS IT WILL NEED TO BE
WATCHED IN LATER RUNS AS MODELS PROG THE LLJ AND ISENTROPIC LIFT
INCREASING WITHIN THE WAA PATTERN.

THE NEXT TROUGH IS PROGGED TO BEGIN TO AFFECT THE PLAINS NEXT
WEEKEND. WITH A SFC LOW LIKELY TO DEVELOP OVER THE CENTRAL HIGH
PLAINS IN RESPONSE TO THE HEIGHT FALLS...IT IS LIKELY TO GE BREEZY
WITH SOUTH WINDS INCREASING. THIS SHOULD HELP BRING BETTER MOISTURE
NORTH FROM THE GULF AHEAD OF A SFC TROUGH THAT IS EXPECTED TO MOVE
INTO CENTRAL NEB AND CENTRAL KS ON SATURDAY. INSERTED SOME SLIGHT
CHANCE POPS FOR THE POTENTIAL THAT CONVECTION COULD DEVELOP WITHIN
THE LOW LEVEL CONVERGENCE NEAR THE SFC TROUGH...HOWEVER THE ECMWF
TENDS TO LIFT THE SHORTWAVE NORTH THROUGH THE NEB PANHANDLE WHICH
MAY KEEP THE BETTER LARGE SCALE FORCING NORTH AND WEST OF THE
FORECAST AREA. THIS IS WHY POPS ARE 20 PERCENT CHANCE AT THIS POINT.
WENT SEVERAL DEGREES COOLER FOR HIGHS ON SATURDAY COMPARED TO FRIDAY
SINCE THERE SHOULD BE MORE BOUNDARY LAYER MOISTURE AND CLOUDS WITH
850 TEMPS ONLY AROUND +13C.

WOLTERS

AVIATION...
BORDERLINE MVFR/VFR CEILINGS/VIS CURRENTLY IN PLACE AT TAF SITES AND
EXPECT CEILINGS OF 1-3KFT TO CONTINUE FOR A COUPLE MORE HOURS BEFORE
MIXING ALLOWS FOR MORE BREAKS/DISSIPATION OF LOW LEVEL CLOUDS.
MID/LATE AFTERNOON WILL ALLOW FOR VFR CEILINGS BUT ALSO INCREASING
CHANCES FOR SCT -TSRA ACROSS REGION. WILL KEEP TAFS VFR ATTM BUT
CERTAINLY HAVE POTENTIAL TO WORSEN IF -TSRA DIRECTLY IMPACTS TAF
SITE BETWEEN 23-04Z. TRANSITION BACK TO MVFR CEILINGS JUST BEFORE
SUNRISE SUNDAY AS WINDS BECOME NORTHWEST AOA 12KTS AND LOW LEVEL
STRATUS FILTERS IN ON THE BACKSIDE OF THE LOW.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARGAN
Hazardous weather outlook, Apr 18, 4:33 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT SAT APR 18 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-192145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THESE
THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH HAIL UP TO THE SIZE
OF A QUARTER AND DOWNBURST WINDS UP TO 60 MPH BEING THE PRIMARY
HAZARDS. THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL BE LOCATED
SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING SOUTH OF INTERSTATE 70.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:38 PM CDTAreal Flood AdvisoryTOPLyon112 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.